Toxicology: organophosphate poisoning: practice question

A General Medicine question in the style of the NEET PG paper. Answer it first, then read why the right option is right and why each of the others is wrong.

Try it

General Medicine · Toxicology: organophosphate poisoning

Sample item

A farmer with organophosphate poisoning is being treated with incremental intravenous atropine. What is the best clinical endpoint indicating adequate atropinisation?

Original practice item, not a recalled exam question. Nothing here is recorded.

The answer and the reasoning

D. Clear chest on auscultation with dry bronchial secretions

Death in organophosphate poisoning comes from bronchorrhoea and bronchospasm, so atropine, a muscarinic antagonist, is titrated until the chest is clear and secretions are dry, with heart rate above 80 per minute and systolic pressure above 80 mmHg. Pupil size and tachycardia are unreliable endpoints. Atropine does not reverse nicotinic effects such as fasciculations and weakness.

Option by option

  • A. Disappearance of muscle fasciculations

    Fasciculations are nicotinic and do not respond to atropine, so they will not disappear with it.

  • B. Dilated pupils

    Pupil size may lag or vary and mydriasis alone is not an adequate marker of respiratory safety.

  • C. Dry mouth with flushed skin

    Dry mouth and flushing indicate overdose and are not the aim of treatment.

  • D. Clear chest on auscultation with dry bronchial secretions (correct)

    Correct. A clear chest shows that life-threatening muscarinic secretions are controlled.

Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.

More General Medicine questions

Questions about this General Medicine question

What is the answer to this General Medicine question?

The best answer is D, Clear chest on auscultation with dry bronchial secretions. Death in organophosphate poisoning comes from bronchorrhoea and bronchospasm, so atropine, a muscarinic antagonist, is titrated until the chest is clear and secretions are dry, with heart rate above 80 per minute and systolic pressure above 80 mmHg.

Why is "Disappearance of muscle fasciculations" not the answer?

Fasciculations are nicotinic and do not respond to atropine, so they will not disappear with it.

Why is "Dilated pupils" not the answer?

Pupil size may lag or vary and mydriasis alone is not an adequate marker of respiratory safety.

Why is "Dry mouth with flushed skin" not the answer?

Dry mouth and flushing indicate overdose and are not the aim of treatment.

What concept does this question test?

It tests Toxicology: organophosphate poisoning in General Medicine. Pupil size and tachycardia are unreliable endpoints. Atropine does not reverse nicotinic effects such as fasciculations and weakness.

How hard is this question?

We tag it as an application question: it asks you to use a fact on a patient or a finding. The tag is our own editorial judgement, not an official difficulty rating, so read the reason for every option, not only the answer.

How should I study Toxicology: organophosphate poisoning?

For each disease know the classic presentation, the best test, and the first-line treatment. Then use the flashcards and the other General Medicine questions on this site to test what stuck.

Is this a real NEET PG question?

No. It is an original practice item (editorial status: sample, version 1). NextPrep does not publish recalled or leaked questions, and independent faculty review of this item has not been completed yet, so confirm important facts in a standard textbook.